Alert archive / South Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Columbia, SC

July 24, 2012Orangeburg County, South Carolina

NWS Columbia, SC issued this special weather statement at Jul 24, 2012, 8:38 PM EDT for Orangeburg County, South Carolina. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2012, 8:38 PM EDT (00:38 UTC)
Expired
Jul 24, 2012, 9:45 PM EDT
In force
67 min
Issued by
NWS Columbia, SC

County Orangeburg County, SC

The radar

The Columbia radar (KCAE), 47 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2012-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3853 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2012-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3853 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

388 
WWUS82 KCAE 250038
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
838 PM EDT TUE JUL 24 2012

SCZ030-035>037-041-250145-
AIKEN-BAMBERG-BARNWELL-CALHOUN-ORANGEBURG-
838 PM EDT TUE JUL 24 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BAMBERG...AIKEN...
CALHOUN...ORANGEBURG AND BARNWELL COUNTIES THROUGH 945 PM EDT...

AT 837 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM CAMERON TO
WAGENER...MOVING SOUTH AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BLACKVILLE...BOWMAN...BROOKDALE...ORANGEBURG AND WILLISTON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3337 8152 3374 8157 3371 8130 3365 8119
      3368 8113 3361 8065 3332 8053 3327 8063
TIME...MOT...LOC 0038Z 343DEG 9KT 3354 8073 3363 8144

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 24, 8:27 PM EDT, 11 minutes earlier.

Area forecast discussion, Jul 24, 8:27 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
827 PM EDT TUE JUL 24 2012

.SYNOPSIS...
UPPER LEVEL RIDGE OVER THE LOWER MS VALLEY WILL SLOWLY MOVE ESE TO
FLORIDA BY THE END OF THE WEEK. EXPECT A SERIES OF UPPER LEVEL
DISTURBANCES TO MOVE THROUGH THE AREA THROUGH THE WEEK KEEPING A
CHANCE OF THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
NUMEROUS THUNDERSTORMS DEVELOPED ALONG AN OUTFLOW BOUNDARY THAT
MOVED INTO THE FORECAST AREA FROM THE NORTH. MODERATE TO STRONG
INSTABILITY RESULTED IN STRONG WINDS WITH SOME OF THE
THUNDERSTORMS. EXPECT THE THUNDERSTORMS WILL CONTINUE TO DIMINISH
WITH THE LOSS OF HEATING. HOWEVER...THERE REMAINS THE
POSSIBILITY OF A LATE NIGHT MCS TRACKING TOWARDS THE FORECAST AREA.
KEPT SLIGHT CHANCE POPS THROUGH THE NIGHT. MODELS ARE INDICATING A
LOW LEVEL JET OVERNIGHT AND WITH CLOUDS IN PLACE. EXPECT LOWS WILL
REMAIN IN THE 70S.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
THE UPPER LEVEL RIDGE CENTERED OVER THE LOWER MISSISSIPPI VALLEY
WILL MIGRATE SOUTHEASTWARD ACROSS THE AREA THROUGH THURSDAY...THEN
MOVE OFF THE SOUTHEAST COAST THURSDAY NIGHT. WEAK SURFACE RIDGING
WILL LINGER OVER THE SOUTHEASTERN STATES WITH A THERMAL THROUGH
EXTENDING FROM VIRGINIA THROUGH THE CAROLINAS.

MODERATE TO STRONG INSTABILITY ALONG WITH PRECIPITABLE WATER VALUES
HOVERING AROUND THE 2 INCH RANGE WITH KEEP THE THREAT OF MAINLY
DIURNAL CONVECTION OVER THE REGION. TEMPERATURES WILL BE ABOVE
NORMAL WITH HIGHS AROUND 100 AND LOWS IN THE 70S.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
MODELS IN FAIRLY GOOD AGREEMENT. AN UPPER TROUGH IS FORECAST TO
DEEPEN OVER THE EASTERN U.S. FRIDAY AND CONTINUE THROUGH MONDAY.
LEE-SIDE TROUGH LINGERING ACROSS THE CAROLINAS WITH PRECIPITABLE
WATER VALUES AROUND 2 INCHES. A FRONTAL BOUNDARY IS EXPECTED TO MOVE
SOUTHWARD INTO THE AREA SUNDAY AND LINGER INTO TUESDAY. WILL KEEP A
CHANCE OF CONVECTION EACH DAY. COULD SEE LOCALLY MODERATE TO HEAVY
RAINS THIS WEEKEND INTO EARLY NEXT WEEK.

ABOVE NORMAL TEMPERATURES FRIDAY AND SATURDAY WITH HIGHS 95 TO
100...THEN NEAR NORMAL SUNDAY THROUGH TUESDAY WITH HIGHS IN THE LOW
TO MID 90S.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
IFR CONDITIONS EXPECTED IN SHOWERS AND THUNDERSTORMS OVER THE NEXT
COUPLE OF HOURS...THEN IMPROVING TO VFR FOR THE REMAINDER OF THE
PERIOD.

CONVECTION HAS BEGUN TO INCREASE IN COVERAGE AND MOVE TOWARD
CAE/CUB FROM THE NORTH. EXPECT SHOWERS AND THUNDERSTORMS TO MOVE
THROUGH CAE/CUB THROUGH 02Z...WITH OGB/AGS/DNL RECEIVING SHOWERS
AND THUNDERSTORMS BETWEEN 01Z AND 03Z. MAIN CONCERN WITH
THUNDERSTORMS WILL BE POTENTIAL FOR WIND GUSTS OF 30 KNOTS...WITH
LOCALLY HIGHER GUSTS POSSIBLE. CONVECTION WILL DIMINISH BY 04Z
BUT EXPECT MID-LEVEL CONVECTIVE DEBRIS CLOUDS TO REMAIN OVER THE
AREA OVERNIGHT. ALTHOUGH PRECIPITATION WILL PLAY A PART IN
OVERNIGHT FOG...CURRENTLY EXPECT LITTLE FOG AS ANOTHER LOW LEVEL
JET MAY BE ENOUGH TO OFFSET RAINFALL AND PREVENT FOG DEVELOPMENT.
FOG WHICH DEVELOPS WILL QUICKLY BURN OFF WITH SUNRISE...AND
CUMULUS CLOUDS WILL ONCE AGAIN DEVELOP THROUGH THE MORNING AND
AFTERNOON HOURS. CONFIDENCE TOO LOW TO INCLUDE ANY MENTION OF
CONVECTIVE ACTIVITY FROM 18Z THROUGH THE END OF THE PERIOD IN TAFS
ATTM.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE EACH DAY IN
AFTERNOON CONVECTION AS A MOIST AIR MASS REMAINS OVER THE REGION.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jul 24, 8:14 PM EDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
814 PM EDT TUE JUL 24 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-260015-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
814 PM EDT TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL CONTINUE MOVING THROUGH THE AREA THIS EVENING.
THERE IS A SLIGHT RISK OF SEVERE STORMS WITH DAMAGING WIND GUSTS
BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS WILL DEVELOP WEDNESDAY AFTERNOON AND
EVENING IN A MODERATELY UNSTABLE AIRMASS. SOME OF THE STORMS
WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 24, 6:33 PM EDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
633 PM EDT TUE JUL 24 2012

SCZ022-242300-
KERSHAW-
633 PM EDT TUE JUL 24 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF KERSHAW COUNTY
THROUGH 700 PM EDT...

AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...6 MILES NORTHWEST OF CAMDEN...MOVING SOUTH AT
15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CAMDEN AND LUGOFF...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
SMALL HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3419 8046 3410 8065 3419 8084 3429 8082
      3437 8077 3439 8078 3440 8078 3442 8080
      3443 8080 3444 8055
TIME...MOT...LOC 2233Z 345DEG 15KT 3431 8066

TTH
Local storm report, Jul 24, 6:45 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
645 PM EDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TSTM WND DMG     7 NNW WINNSBORO         34.47N 81.12W
07/24/2012                   FAIRFIELD          SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED TREES DOWN NEAR WHITE OAK

&&

LINTON
Special weather statement, Jul 24, 7:12 PM EDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
712 PM EDT TUE JUL 24 2012

SCZ015-016-020>022-025>029-031-037-250015-
CALHOUN-CHESTERFIELD-EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-
LEXINGTON-NEWBERRY-RICHLAND-SALUDA-SUMTER-
712 PM EDT TUE JUL 24 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHESTERFIELD...
EDGEFIELD...FAIRFIELD...KERSHAW...LANCASTER...LEE...LEXINGTON...
NEWBERRY...RICHLAND...SALUDA...CALHOUN AND SUMTER COUNTIES THROUGH
815 PM EDT...

AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM NORTH OF NEWBERRY TO
BLYTHEWOOD TO BISHOPVILLE. THIS LINE WAS MOVING SOUTH AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE..,
BISHOPVILLE...CAMDEN...CAYCE...COLUMBIA...IRMO...LEXINGTON...
NEWBERRY...RED BANK...SALUDA...ST. MATTHEWS...SUMTER...WEST
COLUMBIA...WINNSBORO AND FORT JACKSON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3449 7989 3449 8005 3436 8028 3437 8017
      3416 8015 3398 7997 3363 8078 3378 8145
      3387 8157 3383 8164 3391 8201 3413 8188
      3431 8189 3453 8165 3445 8153 3458 8142
      3455 8088 3465 8090 3469 7986 3462 7978
TIME...MOT...LOC 2308Z 345DEG 13KT 3419 8096

TTH
Local storm report, Jul 24, 7:17 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
717 PM EDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND DMG     WINNSBORO               34.38N 81.09W
07/24/2012                   FAIRFIELD          SC   PUBLIC

            REPORT OF LARGE LIMBS DOWN AND POWER OUTAGES IN
            WINNSBORO.

&&

RUSHING
Special weather statement, Jul 24, 8:38 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
838 PM EDT TUE JUL 24 2012

SCZ030-035>037-041-250145-
AIKEN-BAMBERG-BARNWELL-CALHOUN-ORANGEBURG-
838 PM EDT TUE JUL 24 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BAMBERG...AIKEN...
CALHOUN...ORANGEBURG AND BARNWELL COUNTIES THROUGH 945 PM EDT...

AT 837 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM CAMERON TO
WAGENER...MOVING SOUTH AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BLACKVILLE...BOWMAN...BROOKDALE...ORANGEBURG AND WILLISTON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3337 8152 3374 8157 3371 8130 3365 8119
      3368 8113 3361 8065 3332 8053 3327 8063
TIME...MOT...LOC 0038Z 343DEG 9KT 3354 8073 3363 8144

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 8:42 PM EDTSpecial Weather StatementCAEAiken, Calhoun, Clarendon, Edgefield, Lexington, McCormick and 3 more63 min

Nearby

Special Weather Statements in South Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.